A doctor mistakenly injected a drug into a pregnant 21-year-old cancer patient, paralyzing the woman from the neck down and threatening her life, Albany Medical Center Hospital officials said today.
The woman, whose name is being withheld, was conscious but in critical condition today. Doctors said her chances for survival are slim.
Hospital President Michael Vanko said the woman is 5 1/2 months pregnant. He said the drug has not affected development of the fetus. Other officials said it is possible the fetus could still be delivered if the woman lives for several more weeks.
Vanko said the resident doctor misread the label on a syringe and accidentally injected the drug.
A similar hospital mistake in Miami this week resulted in the death of photographer Bob East, 64, who was accidentally given an injection of a formaldehyde-like chemical.
Dr. Gregory Harper, assistant professor of medicine at Albany Medical College, said the woman was admitted for tests for an apparent infection. Tests showed she had a malignant tumor in the sinus and cheek area, he said.
Harper said he began chemotherapy treatment involving administration of drugs intravenously and by spinal tap.
Harper said on Feb. 28, the day of the incident, two resident physicians began a spinal tap and accidentally administered vincristine, a drug commonly used in cancer treatment. However, Harper said the vincristine was supposed to be administered intravenously, not through a spinal tap procedure.
Harper says the two resident physicians, who were not named, were "shattered" by the mistake.